Kansas, 2015

Heavy Rain in Kansas, July 26 to 27, 2015

July 26 to 27, 2015 · NWS DDC · 2 events in 2 counties and zones

An heavy rain event occurred across parts of Lane county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An heavy rain event occurred across parts of Lane county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 26, 5:14 AM CST, 46 minutes earlier.

Area forecast discussion, Jul 26, 5:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
614 AM CDT SUN JUL 26 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 339 AM CDT SUN JUL 26 2015

A SIMILAR SETUP FOR CONVECTION WILL BE PRESENT FOR THE NEXT COUPLE
OF NIGHTS ACROSS WESTERN KANSAS. A GLACE AT THE NUMEROUS CONVECTIVE
ALLOWING MODELS AS WELL AS THE GFS SUPPORT GOOD CHANCES FOR HEAVY
RAIN AND FREQUENT LIGHTNING/GUSTY OUTFLOW PRODUCING CONVECTIVE
CLUSTERS ACROSS WEST CENTRAL AND THE NORTHERN HALF OF THE STATE. THE
OVERALL SIGNAL SUGGESTS AS PATTERN SIMILAR TO THE LAST EPISODE, IN
WHICH THE CONVECTION BECOME OUTFLOW  DOMINANT AFTER JUST A FEW
HOURS OF SLOW PROPAGATION. THIS WILL REFLECT IN THE AREAL POPS
CERTAINLY AT LEAST FOR TONIGHT. THE OUTFLOW FROM LAST NIGHT'S
CONVECTION  MAY BE A FACTOR TO CONSIDER LATER TODAY ACROSS THE SOUTH
CENTRAL KANSAS COUNTIES, HOWEVER THE SURFACE LOW RESPONSE IN THE
MODELS ACROSS THE KS/CO LINE SHOULD TURN SURFACE WINDS SOUTHERLY
LATER IN THE DAY. AS THE WARM FRONT LIFTS NORTH AND INSOLATION
WARMS UP THE MOIST BOUNDARY LAYER, THE HEAT INDICES WILL GAIN
BECOME UNCOMFORTABLE ACROSS MUCH OF THE AREA. AN ADVISORY WILL BE
MAINTAINED FOR THIS AFTERNOON FOR SEVERAL CENTRAL KANSAS COUNTIES
AND PERHAPS EXPANDED.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 339 AM CDT SUN JUL 26 2015

THERE WILL BE LITTLE EXPECTED OVERALL CHANGE IN THE THERMODYNAMIC
PROPERTIES THROUGH ABOUT TUESDAY, BEFORE THE REGION BECOMES
INFLUENCED BY THE NEXT PACIFIC SOURCE SURFACE HIGH. EVEN THEN, THE
GFS CONTINUES TO ONLY INDICATE BRIEF REDUCTION IN THE LAYER MOISTURE
AS THE UPPER HIGH BECOME FLATTENED ACROSS THE SOUTHERN PLAINS INTO
HE MISSISSIPPI VALLEY WITH RAPIDLY RETURNING  AIR PARCEL
TRAJECTORIES FROM THE SOUTHERN  PLAINS. DRIER AIR WILL BE IN PLACE
TO THE NORTH, WHILE MODEL PWAT'S CONTINUE AROUND 1.5"+ ACROSS MUCH
OF THE DODGE CITY WARNING AREA WELL INTO THE END OF THE WEEK AS WEAK
BROAD UPPER NORTHWEST  FLOW DEVELOPS. THIS SHOULD BE A FAVORABLE
SETUP FOR EVENING/OVERNIGHT  THUNDERSTORM  DEVELOPMENT WITH THE LOW
LEVEL JET CYCLE IN THE CENTRAL PLAINS, WHICH  THE GFS IS HINTING AT
THURSDAY  AND FRIDAY NIGHTS. IN THE MEANTIME, THE BAROCLINIC ZONE
THAT MOVES THROUGH THE AREA AROUND TUESDAY INTO WEDNESDAY COULD
PROVIDE A BETTER FOCUS FOR CONVECTION INDEPENDENT OF TIME OF DAY,
PROVIDING A STRONG CONVERGENCE ZONE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 613 AM CDT SUN JUL 26 2015

VFR CONDITIONS WILL PREVAIL TODAY WITH DECREASING HIGH CLOUDS THIS
MORNING. WINDS WILL GENERALLY BE FROM A SOUTHELRY DIRECTION AROUND
10 KNOTS INCREASING TO 10-15 KNOTS THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 100  72 102  74 /  20  20  10   0
GCK  99  71 101  73 /  40  50   0  10
EHA  99  70 101  72 /  20  30  10  10
LBL 100  72 102  73 /  20  20   0   0
HYS  99  72 102  75 /  30  60  10   0
P28 101  75 102  75 /  20  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
FOR KSZ030-031-066-081-090.

&&

SHORT TERM...RUSSELL
LONG TERM...RUSSELL
AVIATION...HOVORKA_42
Hazardous weather outlook, Jul 26, 3:24 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
424 AM CDT SUN JUL 26 2015

KSZ030-031-043>046-061>066-074>081-084>090-270930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
424 AM CDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES ARE LIKELY TO EXCEED 105 DEGREES FROM WAKEENEY TO
HAYS AND SAINT JOHN TO MEDICINE LODGE THIS AFTERNOON. AN ADDITIONAL
ROUND OF HEAVY RAIN, FREQUENT LIGHTNING AND GUSTY WIND PRODUCING
THUNDERSTORMS IS EXPECTED LATER TONIGHT INTO THE VERY EARLY
MORNING HOURS.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

HEAT INDICES APPROACHING 105 DEGREES WILL BE POSSIBLE ACROSS
PORTIONS OF SOUTH CENTRAL KANSAS THIS AFTERNOON.

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
INTO THE OVERNIGHT HOURS. A FEW STORMS MAY BECOME SEVERE WITH
HAIL
LARGER THAN THE SIZE OF QUARTERS AND WIND GUSTS ABOVE 60 MPH
BEING
THE MAIN CONCERN.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED LIGHTNING RISK.
  EXTREME EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Lane

When
July 26, 6:00 AM CST to July 27, 6:00 AM CST
Where
Lane County, 13.83 mi S of Dighton
Reported by
Public
Coordinates
38.280, -100.460

Rainfall of 5.50 inches was observed.

Heavy Rain, Ness

When
July 26, 6:00 AM CST to July 27, 6:00 AM CST
Where
Ness County, 3.51 mi SE of Laird
Reported by
Public
Coordinates
38.410, -100.010

Rainfall of 3.80 inches was observed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597594, 597595.